Indiana, 2008Flooding in Indiana, June 7 to 23, 2008
June 7 to 23, 2008 · NWS PAH · 2 events in 2 counties and zones
Excessive rainfall in the upper Midwest caused major flooding on the White River. The ground was already saturated over central Indiana and eastern Illinois when a deluge occurred on the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- $200,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive rainfall in the upper Midwest caused major flooding on the White River. The ground was already saturated over central Indiana and eastern Illinois when a deluge occurred on the 6th. Storms on the evening of the 6th produced a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours, continually generating showers and thunderstorms. Tremendous rainfall amounts from 2 to nearly 11 inches were observed across central Indiana and eastern Illinois. Runoff sent the White River well above flood stage all the way across southern Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 7, 3:43 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 7, 3:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
343 AM CDT SAT JUN 7 2008
.DISCUSSION...
THE PAH FCST AREA WAS PCPN FREE IN THE WEE HOURS OF THE MORNING...
HOWEVER A COUNTY OR TWO AWAY JUST TO THE NORTH THERE WAS A LOT OF
BACK BUILDING CONVECTION ALONG A SPEED CONVERGENCE ZONE OF A LOW
LEVEL JET. THIS FEATURE IS EXPECTED TO SLOWLY DRIFT NEWD AND AWAY
AS THE MORNING PROGRESSES. CLOUDINESS ASSOCIATED WITH THE CLUSTER
OF TSTMS WILL LINGER FOR A WHILE THIS MORNING ALONG AND NORTH OF
THE INTERSTATE 64 CORRIDOR. MEANWHILE...UNUSUALLY WARM TEMPS
CONTINUED OVER MOST OF THE REGION WITH THE PERSISTENT SSWRLY LOW
LEVEL FLOW.
WITH THE DEPARTURE OF THE SIGNIFICANT MID LEVEL SHRTWV...THE SERN
CONUS RIDGE IS PROGGED TO REESTABLISH ITSELF FOR THE BEGINNING OF
THE WEEK. PLENTY OF WARM AIR ALOFT AND SUBSIDENCE SHOULD KEEP THE
PAH FCST AREA PCPN FREE THROUGH MOST OF MON. MON EVE...ECMWF/GFS
MODELS CONSISTENTLY INDICATE ANOTHER MID LEVEL SHRTWV AND SFC COLD
FRONT WILL INVADE THE SERN CONUS RIDGE AGAIN...TAPPING THE WARM
HUMID AIRMASS. FOR NOW WE WENT WITH HIGH CHC POPS FOR SHWRS/TSTMS IN
THE NW AND SLIGHT CHC IN THE SE. FOR QPF MON EVE...A COMBINATION
OF ECMWF AND GFS WAS USED. TUE WILL BE SOMEWHAT COOLER BEHIND THE
FRONT...WITH DECREASING POPS. TEMPS SHOULD REBOUND BY WED...THEN
ANOTHER CHC OF PCPN WILL BE POSSIBLE BY FRI IN ACTIVE CYCLONIC MID
LEVEL FLOW. NO CHANGES TO THE FCST WERE MADE AFTER WED.
&&
.AVIATION...
EXPECT VFR CONDITIONS THROUGH THIS TAF PERIOD. GUSTY SSW WINDS WILL
PICK UP AGAIN DURING THE DAYLIGHT HOURS...WITH NUMEROUS GUSTS FROM
20 TO 25 KTS EXPECTED.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC....DB
AVIATION...GM
Hazardous weather outlook, Jun 7, 5:06 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
506 AM CDT SAT JUN 7 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
506 AM CDT SAT JUN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 64
IN ILLINOIS AND INDIANA TODAY.
DUE TO RECENT HEAVY RAINFALL IN THE WABASH AND LITTLE WABASH
RIVER BASINS...THESE RIVERS MAY EXPERIENCE QUICK RISES. PLEASE
REFER TO RIVER FLOOD PRODUCTS FOR FURTHER DETAILS.
WINDS WILL REACH 15 TO 20 MPH SUSTAINED SPEEDS IN THE AFTERNOON...
WITH GUSTS UP TO 35 MPH POSSIBLE. BOATERS SHOULD EXERCISE CAUTION
ON AREA LAKES...ESPECIALLY IN THE NORTH HALF OF THE REGION.
HEAT INDICIES IN THE UPPER 90S WILL OCCUR DURING PEAK HEATING THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS WILL REACH 15 MPH SUSTAINED SPEEDS SUNDAY AFTERNOON...WITH
GUSTS UP TO 30 MPH POSSIBLE. BOATERS SHOULD EXERCISE CAUTION ON
AREA LAKES...ESPECIALLY IN THE NORTH HALF OF THE REGION. THIS WILL
ALSO BE THE CASE MONDAY AFTERNOON...BUT FOR A SHORTER TIME.
HEAT INDICIES IN THE MID 90S WILL OCCUR DURING PEAK HEATING ON
SUNDAY AND MONDAY AFTERNOON.
DUE TO RECENT HEAVY RAINFALL IN THE WABASH AND LITTLE WABASH
RIVER BASINS...RIVER LEVELS WILL RISE. PLEASE REFER TO RIVER
FLOOD PRODUCTS FOR FURTHER DETAILS.
A COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE
REGION LATE MONDAY. THE PENNYRILE REGION OF KENTUCKY WILL HAVE THE
LOWEST PROBABILITY OF THUNDERSTORMS. ON TUESDAY...CHANCES OF
THUNDERSTORMS WILL GRADUALLY DECREASE FROM WEST TO EAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flood, Pike
- When
- June 7, 7:00 AM EST to June 21, 2:00 PM EST
- Where
- Pike County, Petersburg to 4.21 mi NNW of Petersburg
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.500, -87.280
Major flooding occurred on the White River. At Petersburg, the river crested at 26.96 feet on the 12th. Flood stage is 16 feet. This flood crest was slightly lower than the crest of January, 2005. Flood waters were at the edge of State Route 56 near Bowman. Some evacuations were necessary. River cabins were under water. Damage occurred to the rural county road system. The Dodge City area flooded extensively.
Flood, Gibson
- When
- June 8, 7:00 AM CST to June 23, 5:00 PM CST
- Where
- Gibson County, 0.94 mi NE of Giro to 0.89 mi WNW of Hazleton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Other Federal Agency
- Coordinates
- 38.511, -87.460
Major flooding of the White River occurred. At Hazleton, the river crested at 29.70 feet on the 12th. Flood stage there is 16 feet. This flood crest was almost two feet lower than the crest of January, 2005. Local levees were at critical levels. Flood fighting and some evacuations were in progress. Oil fields and residential areas on the river side of the levees flooded extensively. Sandbagging began in Hazleton. Water was more than two feet deep in the west end of Hazleton at West 2nd and Brown Streets. Most people in residential cabins on the riverward side of the levee were relocated. Many local roads were completely impassable. Oil fields were inaccessible. Water pumps were installed on the west end of Hazleton. A six-inch water pump was installed at 2nd and Brown Street to keep water off the streets.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, June 7 to 10, 200822 deaths · 33 injured · 10 events
- Flash Flooding and Damaging Winds in Michigan, June 7 to 8, 20083 deaths · $8.0 million · 65 kt wind · 13 events
- Tornadoes and Flash Flooding in Iowa, June 7 to 11, 20082 deaths · $4.5 million · EF1 · 126 events
- Excessive Heat in New Jersey, June 7 to 10, 20081 death · 48 injured · 21 events
- Tornadoes and Flash Flooding in Wisconsin, June 7 to 8, 20087 injured · $28 million · EF2 · 61 events
- Tornadoes in Illinois, June 7, 20086 injured · $12 million · EF2 · 10 events
- Flash Flooding and Flooding in Iowa, June 7 to 12, 20083 injured · $75 million · 19 events
- Flash Flooding and Flooding in Wisconsin, June 7 to 17, 2008$50 million · 36 events
- Flash Flooding and Flooding in Minnesota, June 7 to 10, 2008$25 million · 11 events
- Flash Flooding and Hail in Nebraska, June 7 to 8, 2008$5.1 million · 2.75 in hail · 30 events
- Tornadoes and Flash Flooding in Nebraska, June 7 to 10, 20083 injured · $5,000 · EF2 · 24 events
- Tornadoes and Hail in Wisconsin, June 7 to 8, 20082 injured · $182,000 · EF1 · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106639, 106634.